Texas, 2012Heavy Rain in Texas, July 13, 2012
July 13, 2012 · NWS BRO · 1 event in 1 county or zone
Broad high pressure over the Gulf of Mexico kept a conveyor belt of moisture moving north into the region, while midlevel high pressure centers over the plains and the southeast US resulted in disturbances aloft and unsettled weather across the Rio Grande Valley and Deep South Texas on July 13th. Large scale lift and upper diffluence combined with a light to moderate southeast wind, and abundant…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Broad high pressure over the Gulf of Mexico kept a conveyor belt of moisture moving north into the region, while midlevel high pressure centers over the plains and the southeast US resulted in disturbances aloft and unsettled weather across the Rio Grande Valley and Deep South Texas on July 13th. Large scale lift and upper diffluence combined with a light to moderate southeast wind, and abundant moisture, allowed for seabreeze convection. The convection initiated along the coastal counties earlier in the afternoon and continued to march across the region through the evening hours. These showers and thunderstorms were slow moving and had rainfall rates of 3 to 4 inches per hours. Portions of rural Jim Hogg County received between 4 and 6 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 13, 12:56 PM CST, 6 hours 4 minutes earlier.
Area forecast discussion, Jul 13, 12:56 PM CST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
156 PM CDT FRI JUL 13 2012
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...UNSETTLED WEATHER
WILL CONTINUE THROUGH THE PERIOD. MID LEVEL RIDING OVER THE FOUR
CORNER STATES AND THE EAST COAST ALONG WITH MID LEVEL WEAKNESS
OVER THE WESTERN GULF OF MEXICO WILL CONTINUE THROUGH SATURDAY
NIGHT. SHOWERS AND THUNDERSTORMS ARE SLOW TO DEVELOP EARLY THIS
AFTERNOON DUE TO THE ATMOSPHERE BECOMING A LITTLE STABLE AFTER
THIS MORNINGS CONVECTION OVER THE COASTAL COUNTIES AND THE MARINE
AREAS. SHOWERS AND ISOLATED THUNDERSTORMS ARE STILL EXPECTED TO
DEVELOP THIS AFTERNOON ACROSS DEEP SOUTH TEXAS AND THE RIO GRANDE
VALLEY. WEAKNESS ALOFT AND PWAT FORECAST TO REMAIN NEAR TWO INCHES
THROUGH THE PERIOD...WE CAN EXPECT A MIX OF CLOUDS AND SUN WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED AGAIN ON SATURDAY.
.LONG TERM /SUNDAY THROUGH FRIDAY/...HIGH PRESSURE WILL DOMINATE MOST
OF THE CONUS EAST OF THE ROCKY MOUNTAINS TO START THE PERIOD WITH
A DEVELOPING TROUGH OVER THE PACIFIC NORTHWEST. UNDER THIS
RIDGE...A MID LEVEL LOW WILL RETROGRADE ACROSS TEXAS AND INTO
NORTHERN MEXICO. AS THIS FEATURE MOVES WEST PWAT VALUES WILL FALL
TO AROUND 1.5 INCHES BY TUESDAY MORNING THEN BEGIN TO INCREASE
AGAIN AS TROPICAL MOISTURE STREAMS INTO THE REGION AROUND THE
SOUTHWEST SIDE OF HIGH PRESSURE LOCATED OVER THE SOUTHEAST CONUS.
PRECIPITATION CHANCES WILL DECREASE THROUGH TUESDAY MORNING THEN
INCREASE ONCE AGAIN TUESDAY AFTERNOON THROUGH FRIDAY. EXPECT
MOSTLY SEABREEZE ACTIVITY WITH THE BETTER CHANCES IN THE AFTERNOON
AND CLOSER TO THE COAST.
&&
.MARINE...TONIGHT THROUGH SATURDAY NIGHT...BUOY020 REPORTS LIGHT
SOUTHEAST WINDS AND WAVE HEIGHTS JUST UNDER 3 FFET EARLY THIS
AFTERNOON. BROAD SURFACE HIGH PRESSURE OVER THE NORTHERN GULF OF
MEXICO WILL PERSIST THROUGH THE PERIOD RESULTING IN A LIGHT TO
MODERATE SOUTHEAST TO SOUTH WIND AND LOW TO MODERATE SEAS ALONG THE
LOWER TEXAS COASTAL WATERS.
SUNDAY THROUGH FRIDAY...A WEAK PRESSURE GRADIENT WILL EXIST
THROUGH TUESDAY WHICH WILL PRODUCE FAVORABLE MARINE CONDITIONS
SUNDAY THROUGH TUESDAY NIGHT. WINDS AND SEAS MAY INCREASE FOR
WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE OVER THE GULF OF MEXICO
BEGINS TO INTERACT WITH LOW PRESSURE OVER NORTHERN MEXICO.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 78 92 78 93 / 20 30 10 10
BROWNSVILLE 77 93 76 94 / 20 30 10 10
HARLINGEN 76 95 76 95 / 20 30 10 10
MCALLEN 78 98 77 97 / 20 30 10 10
RIO GRANDE CITY 78 99 78 100 / 20 20 10 10
SOUTH PADRE ISLAND 80 86 79 91 / 20 20 20 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
SHORT TERM...CACERES-63
LONG TERM...SCHOLL-55
FXC/MESO...VEGA
Hazardous weather outlook, Jul 13, 3:56 AM CST, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
456 AM CDT FRI JUL 13 2012
TXZ248>257-141000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
456 AM CDT FRI JUL 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS MAY RESULT IN LOCALLY HEAVY
RAINFALL. SOME FLOODING OF URBAN AREAS AND SMALL STREAMS WILL
THEREFORE BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS MUCH OF DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY THROUGH
NEXT WEEK. THE MAIN CONCERN WITH THE SHOWERS AND THUNDERSTORMS
WILL BE LOCALLY HEAVY RAINFALL AND POSSIBLE FLOODING...ESPECIALLY
IF PERSISTENT RAINS TRAIN OVER THE SAME AREA FOR A FEW HOURS...AND
IF RAINFALL FROM PREVIOUS DAYS BEGINS TO SATURATE THE SOIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-141000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
456 AM CDT FRI JUL 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 13, 5:56 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
656 PM CDT FRI JUL 13 2012
TXZ248-249-252-140100-
ZAPATA-JIM HOGG-STARR-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...
RIO GRANDE CITY...ROMA
656 PM CDT FRI JUL 13 2012
...STRONG THUNDERSTORMS MOVING SOUTHWEST ACROSS WESTERN DEEP SOUTH
TEXAS...
AT 650 PM...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SCATTERED STRONG THUNDERSTORMS OVER WESTERN JIM HOGG COUNTY. THESE
STORMS ARE MOVING SOUTHWEST AT 15 TO 20 MPH AND WILL PRODUCE BRIEF
HEAVY RAINS...FREQUENT LIGHTNING...AND BRIEF WIND GUSTS 25 TO 35 MPH.
THESE THUNDERSTORMS WILL MOVE ACROSS ZAPATA AND STARR COUNTIES
BETWEEN 7 AND 8 PM THIS EVENING.
HEAVY RAINS MAY CAUSE BRIEF MINOR FLOODING OF POOR DRAINAGE AND
LOW LYING AREAS. SMALL STREAMS MAY BRIEFLY EXCEED THEIR BANKS.
MOTORISTS SHOULD SLOW DOWN AND MAINTAIN A SAFE FOLLOWING DISTANCE
BETWEEN VEHICLES.
BILLINGS/SPEECE
Special weather statement, Jul 13, 6:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
752 PM CDT FRI JUL 13 2012
TXZ248-249-252-140200-
ZAPATA-JIM HOGG-STARR-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...
RIO GRANDE CITY...ROMA
752 PM CDT FRI JUL 13 2012
...STRONG THUNDERSTORMS CONTINUE TO MOVE SOUTHWEST ACROSS WESTERN
DEEP SOUTH TEXAS...
AT 750 PM...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
WIDESPREAD STRONG THUNDERSTORMS OVER JIM HOGG...WESTERN STARR AND
ZAPATA COUNTIES. THESE STORMS ARE MOVING WEST SOUTHWEST AT 10 TO 15MPH
AND WILL PRODUCE PERIODS OF HEAVY RAIN...FREQUENT LIGHTNING...AND
BRIEF WIND GUSTS 30 TO 40 MPH. BRIEF PEA SIZE WILL ALSO BE
POSSIBLE WITH THESE STORMS THROUGH 9 PM.
HEAVY RAINS MAY CAUSE BRIEF MINOR FLOODING OF POOR DRAINAGE AND
LOW LYING AREAS. SMALL STREAMS MAY BRIEFLY EXCEED THEIR BANKS.
MOTORISTS SHOULD SLOW DOWN AND MAINTAIN A SAFE FOLLOWING DISTANCE
BETWEEN VEHICLES.
BILLINGS/SPEECE
Heavy Rain, Jim Hogg
- When
- July 13, 7:00 PM CST to 9:00 PM CST
- Where
- Jim Hogg County, 8.73 mi SW of Hebbronville to 4.23 mi NNW of Guerra
- Reported by
- Official NWS Observations
- Coordinates
- 27.216, -98.760
An area of bias-corrected rainfall of 4 to 6 inches fell in rural Jim Hogg County during the evening of July 13th.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Georgia, July 13, 20121 death · 2 injured · 2 events
- Lightning Strike in Oklahoma, July 13, 20121 death · 1 event
- Hail in Iowa, July 13, 2012$93,000 · 2 in hail · 8 events
- Flash Flooding and Flood in California, July 13 to 14, 2012$105,000 · 3 events
- Damaging Winds in Oklahoma, July 13, 2012$40,000 · 75 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, July 13, 2012$15,000 · 2 in hail · 20 events
- Flash Flooding and Damaging Winds in Texas, July 13 to 15, 2012$16,000 · 50 kt wind · 11 events
- Tornado in Louisiana, July 13, 20121 injured · $15,000 · EF0 · 1 event
- Lightning Strikes in Washington, July 13, 20121 injured · $10,000 · 2 events
- Marine Thunderstorm Winds in Lake Michigan, July 13, 201250 kt wind · 4 events
- Damaging Wind and Lightning Strike in Minnesota, July 13, 2012$5,000 · 52 kt wind · 3 events
- Flash Flood and Hail in California, July 13, 20120.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404751.